This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Severe. These medicines may interact and cause very harmful effects and are usually not taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your body may not process pimozide properly.
What might happen:
You may experience an irregular heartbeat that may be life threatening.
What you should do about this interaction:
Contact your healthcare professionals (e.g. doctor or pharmacist) as soon as possible about taking these two medicines together. They may already be aware of this drug interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Orap (pimozide) US prescribing information. Gate Pharmaceuticals August, 2011.
2.Dear Healthcare Provider letter: labeling changes concerning ORAP (pimozide). Gate Pharmaceuticals September, 1999.
3.Ketek (telithromycin) UK summary of product characteristics. Sanofi-Aventis June 2, 2009.
4.Ketek (telithromycin) US prescribing information. Sanofi-Aventis U.S. LLC December, 2010.
5.Desta Z, Kerbusch T, Flockhart DA. Effect of clarithromycin on the pharmacokinetics and pharmacodynamics of pimozide in healthy poor and extensive metabolizers of cytochrome P450 2D6 (CYP2D6). Clin Pharmacol Ther 1999 Jan;65(1):10-20.
6.Drew BJ, Ackerman MJ, Funk M, Gibler WB, Kligfield P, Menon V, Philippides GJ, Roden DM, Zareba W. Prevention of torsade de pointes in hospital settings: a scientific statement from the American Heart Association and the American College of Cardiology Foundation. J Am Coll Cardiol 2010 Mar 2;55(9):934-47.
7.Phansalkar S, Desai AA, Bell D, Yoshida E, Doole J, Czochanski M, Middleton B, Bates DW. High-priority drug-drug interactions for use in electronic health records. J Am Med Inform Assoc 2012 Sep-Oct; 19(5):735-43.